# SDR 2015FA0000430

- Difficulty date: March 16, 2015
- Submitted: September 2, 2015
- Operation: General aviation
- Aircraft: N8117Z
- Make and model: Piper PA-28-236
- Aircraft serial: 288011026
- System (JASC): 2740 · Stabilizer Control System
- Part: Control Cable
- Part number: 6270113
- Condition: Damaged
- Location: Stab
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

WHILE PERFORMING AN ANNUAL INSPECTION, FOUND THE LOWER AFT STABILATOR CONTROL CABLE, PN 6270212 HAD A WIRE ROPE BOWED AWAY FROM THE CABLE AROUND THE PULLEY CLOSE TOT THE STABILATOR ATTACH POINT.  THE AC.43.13 IS NOT CLEAR AS TO THE DEFINITION OF THE COMPONENTS OF A CABLE.  A 7 X 7 FLEXIBLE CONTROL CABLE IS MADE UP OF 6 WIRE STRANDS THAT MAKE UP THE 7 WIRE ROPES THAT MAKE UP THE CONTROL CABLE.  ORDERED A NEW CABLE.  THE NEW CABLE WAS .3125" SHORTER THAN THE OLD ONE.  CALLED VENDOR, TOLD THEM THAT THE NEW CABLE MUST BE TOO SHORT.  THEY CHECKED 5 OTHER CABLES THEY HAD ON HAND AGAINST PRINTS THE CABLE WAS BUILT TO SPEC AND ASSURED ME THAT THEY WERE THE CORRECT LENGTH AND THE ONE THEY SENT TO ME WAS OF THE CORRECT LENGTH AS WELL.  THAT LEAVES ONLY 2 POSSIBILITIES FOR THE ORIGINAL CABLE TO BE TOO LONG: THE CABLE WAS MFG TOO LONG FROM ACFT MFG.  OR THE CABLE HAS PULLED OUT OF ONE OR BOTH SWEDGED CABLE ENDS.  IF THE LATTER IS THE CASE, THEN COMPLETE FAILURE COULD HAVE BEEN EMINENT. GIVEN THAT THE ROPE WAS BOWED AWAY FROM THE CABLE AND THAT THE CABLE IS TOO LONG, SUSPECT THE LATTER IS THE CASE.  WITH THE CABLE REMOVED, COULD FEEL ADDITIONAL BULGES OF ROPE AT DIFFERENT LENGTHS ON THE CABLE BY PULLING IT THROUGH MY BARE HANDS.  SUSPECT THESE BULGES WERE THE SAME ROPE BULGING AT DIFFERENT LOCATIONS.  FOUND A FEW BROKEN STRANDS CLOSE TO THE TERMINAL ENDS AS WELL.  DO NOT HAVE SPECS ON CABLE.  OLD CABLE ARE AS FOLLOWS: THE BALL CABLE END MEASURED AT THE MIDDLE OF THE SWEDGE IS .179".  THE THREADED CABLE END MEASURED AT THE MIDDLE OF THE SWEDGE IS .218.  THE LENGTH OF THE CABLE MEASURED FROM THE END OF THE THREADED END TO JUST UNDER THE BALL ON THE OTHER END IS 68.9375. THAT IS .9375" LONGER THAN THE NEW REPLACEMENT CABLE.  A FACT THAT COULD SUPPORT THE NEW CABLE BEING TOO SHORT: DURING THE INSTALLATION OF THE NEW SHORTER CABLE, COULD ONLY OBTAIN 1 THREAD OF THE CABLE THREADED END SHOWING OUTSIDE OF THE TURNBUCKLE.  THE AC43.13. ALLOWS A MAXIMUM OF 3 THREADS SHOWING OUTSIDE THE TURNBUCKLE.  THERE ARE NO ENTRIES IN LOG BOOK THAT WOULD SHOW THE CABLE HAS EVER BEEN CHANGED.  ALL LOGS SINCE NEW ARE WITH THE ACFT.
